Feb 222013
 
Tylenol use linked to asthma

Acetaminophen, marketed as Tylenol, is one of the most commonly used OTC medications for treating fevers in children. Because it is available over the counter, many people believe it to be free of side effects and safe. Newer studies, however, show that the rise of acetaminophen use is associated with, and the most likely cause of, the increase in the prevalence and severity of asthma in the past 30 years. In a 2011 article titled The Association of Acetaminophen and Asthma Prevalence and Severity, Dr. John T. McBride, a pediatric pulmonologist, stated, “considering currently available data, I now recommend that any child with asthma or a family history of asthma avoid using acetaminophen.”

In this study, children from around the world were examined. The study involved 122 sites in 54 countries, and each site had the data of at least 1000 children. Overall, the data consisted of information from more than 200,000 children aged 6 to 7 years and 320,000 children aged 13 to 14 years. According to the article, “nearly 30% of all children aged 13 to 14 years reported acetaminophen use at least once a month.”

The results of the study indicated that there was a dose-dependent association between acetaminophen use and the prevalence and severity of asthma. This means that as the more acetaminophen a child used, the greater likelihood he or she has severe asthma symptoms. Assuming the results of this study are confirmed to be true, the PAR, or population-attributable risk, of acetaminophen exposure to severe asthma symptoms was 38% in children 6 to 7 years old. In the 13 to 14 year old children, acetaminophen exposure had a PAR of 41% and 43% for wheezing and severe asthma symptoms, respectively. This means that for children 6 to 7 years old, if acetaminophen exposure were eliminated, there would be a 38% in severe asthma symptoms. For children 13 to 14 years old, there would be a 43% reduction in severe asthma symptoms if acetaminophen exposure were eliminated. A similar study of 90,000 adults, weekly use of acetaminophen was associated with a 2.87 times increased risk of asthma.

To compare the effects of acetaminophen use and other commonly associated triggers of asthma, including allergies and household exposures (such as mold spores), the PAR scores are almost equivalent. This means, acetaminophen may be as responsible as allergies and mold in triggering severe asthma symptoms. Because allergies and household triggers are much more difficult to control, eliminating Tylenol from your daily habit may be an easy way to limit asthma-related symptoms.

References:

McBride, MD,  John T;  The Association of Acetaminophen and Asthma Prevalence and Severity.  Pediatrics; 2011;128(06).

If you enjoyed this post, please consider leaving a comment or subscribing to the RSS feed to have future articles delivered to your feed reader.

Leave a Reply

Your email address will not be published. Required fields are marked *

*

100,511 Spam Comments Blocked so far by Spam Free Wordpress

HTML tags are not allowed.